Alert archive / Texas / Freeze Warnings in 2017

Freeze Warning 1, NWS Austin/San Antonio, TX

October 27, 20178 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Oct 27, 2017, 3:03 PM CDT for 8 counties in Texas. It took effect at Oct 28, 2017, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 3:03 PM CDT (20:03 UTC)
In effect from
Oct 28, 2017, 4:00 AM CDT
Expired
Oct 28, 2017, 9:00 AM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Blanco County, TX, Burnet County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Real County, TX

The radar

The Austin/San Antonio radar (KEWX), 102 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS74 KEWX 272003
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
303 PM CDT Fri Oct 27 2017

TXZ171-186-188-189-280415-
/O.NEW.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/
Llano-Kerr-Gillespie-Kendall-
Including the cities of Llano, Kerrville, Fredericksburg, 
and Boerne
303 PM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY...

The National Weather Service in Austin/San Antonio has issued a
Freeze Warning, which is in effect from 4 AM to 9 AM CDT
Saturday. 

* TEMPERATURE...Lows from 28 to 32 degrees Saturday morning.

* IMPACTS...Sensitive plants may be killed or damaged if left
  outside. Please make sure to take care of your pets, plants, and
  pipes.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
662 
WWUS74 KEWX 280242
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
942 PM CDT Fri Oct 27 2017

TXZ185-187-190-281400-
/O.EXA.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/
Real-Bandera-Blanco-
Including the cities of Leakey, Bandera, and Blanco
942 PM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY...

The National Weather Service in Austin/San Antonio has issued a
Freeze Warning, which is in effect from 4 AM to 9 AM CDT
Saturday. 

* TEMPERATURE...Lows from 28 to 32 degrees Saturday morning.

* IMPACTS...Sensitive plants may be killed or damaged if left 
  outside. Please make sure to take care of your pets, plants, 
  and pipes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TXZ171-186-188-189-281400-
/O.CON.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/
Llano-Kerr-Gillespie-Kendall-
Including the cities of Llano, Kerrville, Fredericksburg, 
and Boerne
942 PM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
SATURDAY...

* TEMPERATURE...Lows from 30 to 32 degrees Saturday morning.

* IMPACTS...Sensitive plants may be killed or damaged if left 
  outside. Please make sure to take care of your pets, plants, 
  and pipes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
972 
WWUS74 KEWX 280301 AAB
NPWEWX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Austin/San Antonio TX
1001 PM CDT Fri Oct 27 2017

TXZ172-281400-
/O.EXA.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/
Burnet-
Including the city of Burnet
1001 PM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY...

The National Weather Service in Austin/San Antonio has issued a
Freeze Warning, which is in effect from 4 AM to 9 AM CDT
Saturday. 

* TEMPERATURE...Lows from 30 to 32 degrees Saturday morning.

* IMPACTS...Sensitive plants may be killed or damaged if left 
  outside. Please make sure to take care of your pets, plants, 
  and pipes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TXZ171-185>190-281400-
/O.CON.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/
Llano-Real-Kerr-Bandera-Gillespie-Kendall-Blanco-
Including the cities of Llano, Leakey, Kerrville, Bandera, 
Fredericksburg, Boerne, and Blanco
1001 PM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
SATURDAY...

* TEMPERATURE...Lows from 28 to 32 degrees Saturday morning.

* IMPACTS...Sensitive plants may be killed or damaged if left 
  outside. Please make sure to take care of your pets, plants, 
  and pipes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Oct 27, 12:23 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 27, 12:23 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1223 PM CDT Fri Oct 27 2017

.AVIATION...
The cold front has pushed south through South-Central Texas and has
left gusty northerly winds and scattered VFR clouds in its wake.
Speeds will be around 15-25 knots with gusts over 30 knots. The
speeds will weaken after sunset and will remain out of the north
through the valid TAF period. VFR will also prevail through the
period.

&&

.PREV DISCUSSION... /ISSUED 652 AM CDT Fri Oct 27 2017/

UPDATE...
Please see the 12Z aviation forecast discussion below.

AVIATION...
Recent surface observations show winds beginning to increase behind
the cold front early this morning. The front has moved south of our
TAF sites and gusty north winds are either already in place or will
develop over the next 1-2 hours. Gusty conditions will remain intact
through late afternoon, then begin to subside into the early evening
hours. As for cloud cover, we still expect FEW-SCT clouds along I-35,
with the thicker cloud cover likely at AUS vs SAT/SSF. We will keep
the forecast SCT at AUS for now, but could see a brief window of BKN
during the early afternoon. Regardless, cloud bases are expected to
remain VFR.

PREV DISCUSSION... /ISSUED 415 AM CDT Fri Oct 27 2017/

SHORT TERM (Today through Saturday)...
All eyes are on the cold front making a mad dash through the CWA
this morning and how much wind we can expect as a result. As of 3AM,
sustained winds of 20-30 kts were observed in southern OK and the
Red River Valley. While the wind shift had already made it through
much of the CWA, the more significant pressure gradient was still
across the northern half of the state and advancing on South Central
Texas.

Extensive interrogation of the GFS/HRRR/NAM/SREF all indicated winds
reaching at least 22 kts by 15Z this morning across the northern half
of the CWA excluding the eastern zones. While some models including
the RAP/ECMWF/TTU-WRF were mostly under criteria (26 mph sustained
for at least one hour), it was decided to opt for a wind advisory
based off both upstream winds observed and gust potential. For cold
fronts of this type, often we experience a local enhancement along
the eastern edge of the Plateau which often is not captured in the
model guidance. Applying some local biases to the winds generated by
the CONSMOS (more indicative of the current wind fields seen), and we
see multiple counties along the I-35 corridor exceeding advisory
criteria and even gust potential to 40 mph. Hence the decision to
issue the advisory. By all accounts, the pressure gradient relaxes
shortly after 15Z and we should see winds fall below this criteria
but still breezy.

Focus then shifts to temperatures for Saturday morning. At present,
the majority of the CWA should stay well above freezing Saturday
morning per guidance across the board. However, some local areas on
the plateau, primarily river valleys and such, could see a brief dip
to 32. So while a widespread freeze is not expected, a couple spots
may indeed dip down to freezing for their min T. Then for the rest of
the day Saturday, temperatures will stay rather cool, with CWA-wide
sub-70 degree highs forecast.

LONG TERM (Saturday Night through Thursday)...
Temperatures will rise gradually through the long term period. The
shortwave responsible for this cold front today will shift off to the
east and a transitional zonal pattern will set up on Monday. This
should allow highs to recover back into the upper 70s and low 80s
while another cold front approaches from the north Monday evening.

This cold front is progged to stall along our northern CWA border in
both the GFS and the ECMWF. Additionally, another H5 low will
quickly traverse the southwest CONUS becoming an open shortwave. This
feature will coincide with the stalled front providing both low
level and upper level lifting as well as 20-30 kts of 850 mb moisture
transport Tuesday. As a result, showers and thunderstorms are re-
introduced into the grids for Tuesday, Tuesday night, and Wednesday,
eventually exiting the area Wednesday evening. At current, forecast
soundings look quite meager convectively but there should exist
enough dynamical lift to at least warrant thunder. PWAT values look
to AoA 1.5 inches and thus some briefly heavy rainfall may be
possible but without much convective aid, not expecting much in the
way of impacts at this time.

Moving beyond Wednesday, models begin to diverge synoptically
considerably, thus maintained the Superblend outcome for now which
more favors the ECMWF outcome of pushing this activity east by
Wednesday night and remaining dry moving into the following weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  39  65  41  74 /  -    0   0   0   0
Austin Bergstrom Intl Airport  63  38  64  37  73 /  -    0   0   0   0
New Braunfels Muni Airport     63  37  66  38  73 /   0   0   0   0   0
Burnet Muni Airport            59  34  62  38  73 /  -    0   0   0   0
Del Rio Intl Airport           66  41  67  42  73 /   0   0   0   0   0
Georgetown Muni Airport        60  36  63  38  74 /  -    0   0   0   0
Hondo Muni Airport             68  34  69  39  74 /   0   0   0   0   0
San Marcos Muni Airport        64  37  66  38  74 /  -    0   0   0   0
La Grange - Fayette Regional   64  37  64  38  72 /  -   -    0   0   0
San Antonio Intl Airport       66  40  67  41  73 /   0   0   0   0   0
Stinson Muni Airport           67  41  67  40  74 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM CDT this afternoon for the following
counties: Bandera...Bastrop...Bexar...Caldwell...Comal...
Guadalupe...Hays...Kendall...Medina...Travis...Williamson.

&&

Mesoscale/Aviation...Hampshire
Synoptic/Grids...LH
Hazardous weather outlook, Oct 27, 11:26 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1126 AM CDT Fri Oct 27 2017

TXZ171>173-183>194-202>209-217>225-228-281630-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1126 AM CDT Fri Oct 27 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A Wind Advisory for northerly winds of 20 to 30 mph with gusts
near 40 mph is in effect for portions of the Hill Country and much
of the I-35 corridor from San Antonio to Georgetown until 1 PM.
The Wind Advisory does include the Austin and San Antonio areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Much colder air behind a strong cold front is expected to bring
the first freeze of the fall season for parts of South Central
Texas over the weekend. Early morning freezing temperatures are
forecast to be confined to parts of the Hill Country Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 27, 2:56 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
256 PM CDT Fri Oct 27 2017

TXZ172-183>185-187-190-202>204-281400-
Burnet-Val Verde-Edwards-Real-Bandera-Blanco-Kinney-Uvalde-Medina-
Including the cities of Burnet, Del Rio, Rocksprings, Leakey,
Bandera, Blanco, Bracketville, Uvalde, and Hondo
256 PM CDT Fri Oct 27 2017

...FIRST FREEZE OF THE SEASON IS POSSIBLE EARLY SATURDAY MORNING
FOR PORTIONS OF THE TEXAS HILL COUNTRY...

The combination of dry air, near calm winds, and clearing skies
across portions of the Hill Country and the higher elevations of
the Southern Edwards Plateau will allow temperatures to fall in
the low to mid 30s early Saturday morning. If conditions look to
become colder, the Freeze Warning in effect for portions of the
Hill Country may need to be expanded overnight.

Please protect any sensitive plants, pets, livestock, and pipes
that could be susceptible to the colder conditions.

Another round of near to below freezing temperatures is expected
again early Sunday morning also.

Allen

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:43 AM CDTWind AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 15 more9 hr

Nearby

Freeze Warnings in Texas, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.